Thunderstorm Wind, Saginaw
- When
- September 20, 5:00 PM EST
- Where
- Saginaw County, 1 mi W of Saginaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -83.990
Numerous tree limbs up to 6 inches diameter blown down.
On the early evening of September 20, 2014, strong to severe thunderstorms formed ahead of a cold front crossing central lower Michigan. These storms raced eastward at 45 mph causing areas of damage across parts of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
On the early evening of September 20, 2014, strong to severe thunderstorms formed ahead of a cold front crossing central lower Michigan. These storms raced eastward at 45 mph causing areas of damage across parts of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 20, 2:14 PM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT SAT SEP 20 2014
.SHORT TERM...THIS AFTERNOON AND TONIGHT
SEVERAL OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION WELL TO THE
WEST ARE TRACKING ACROSS LOWER MICHIGAN. HOWEVER...18Z DTX SOUNDING
SHOWS A RATHER ROBUST CAP IN THE 875-850MB AREA...WHICH WILL LIKELY
TAKE QUITE SOME TIME TO TOTALLY ERODE. MODELS...INCLUDING PRIMARY
AND PARALLEL HRRR RUNS TODAY...SUGGEST CONVECTION WILL EVENTUALLY
FILL IN ALONG BOTH OUTFLOW BOUNDARY SINKING SOUTH/SOUTHEAST THROUGH
THE CWA AND ALSO ALONG VORTICITY SPOKE FURTHER WEST ASSOCIATED WITH
LEFTOVER WEAK MCV. GIVEN CAPPING...AND THE LACK OF SIGNIFICANT
INSTABILITY...EXPECT THIS ACTIVITY TO REMAIN RATHER DISORGANIZED AND
SUB-SEVERE FOR THE MOST PART.
WILL STILL WATCH FOR THE POTENTIAL OF A FEW SEVERE STORMS AS WIND
FIELDS ARE DECENT...INCREASING FROM 25-30 KNOTS H85-H7 TO 50 KNOTS
AT H5. WITH ADDITIONAL HEATING...TEMPERATURES AROUND 80F DETROIT
SOUTH...OVER THE SOUTHERN CWA AND A LACK OF NOTABLE DEEP LOW LEVEL
MOISTURE...INVERTED-V SOUNDINGS MAY ASSIST IN GUST POTENTIAL GIVEN
THE ABOVE ATMOSPHERIC WIND SPEEDS.
THIS INITIAL PUSH OF FORCING...AND WHATEVER CONVECTION COMES OF
IT...WILL SHIFT EAST/SOUTHEAST OF THE AREA LATE THIS AFTERNOON/EARLY
THIS EVENING. HOWEVER...HIGHER THETA-E AIR WILL CONTINUE TO SHIFT
OVER THE CWA...PARTICULARLY M 59 SOUTH...WITHIN SOUTHWEST FLOW IN
ADVANCE OF MAIN SHORTWAVE TROUGH AXIS. SO...ADDITIONAL SCATTERED
SHOWERS/EMBEDDED STORMS WILL BUILD THROUGH AREA INTO THIS EVENING.
ONCE THIS ACTIVITY EBBS LATE THIS EVENING...EXPECT RENEWED SHOWER
AND STORM DEVELOPMENT LATE TONIGHT AS MAIN UPPER LEVEL SHORTWAVE
DIGS FROM THE UPPER MISSISSIPPI VALLEY INTO THE CENTRAL GREAT LAKES.
WITH MILD...SOUTHWEST FLOW PERSISTING THROUGH THE NIGHT...MINIMUM
TEMPERATURES WILL BE RATHER MILD...HOLDING IN THE 60S IN MOST
LOCATIONS...ESPECIALLY AS FURTHER CLOUDS/PRECIPITATION PROVIDE
ADDITIONAL INSOLATION AND MINIMIZE RADIATIONAL COOLING FURTHER.
&&
.LONG TERM...
LATEST WATER VAPOR IMAGERY SHOWS A STRONG BUT PROGRESSIVE UPPER
LEVEL SYSTEM/CIRCULATION OVER SOUTHERN MANITOBA...WITH A STRONGER
EMBEDDED UPPER WAVE AT THE BASE OF THE TROUGH OVER NORTH DAKOTA. IT
IS THIS UPPER WAVE/COLD POOL (-18 TO -19 C) WHICH WILL ARRIVE OVER
SOUTHERN LOWER MICHIGAN SUNDAY MORNING. WITH SOME LEFTOVER LOW LEVEL
MOISTURE AND MORE THAN ADEQUATE MID LEVEL LAPSE RATE (6.5+ C/KM FROM
700-500 MB)...ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS APPEAR
LIKELY DURING SUNDAY. A SECONDARY UPPER WAVE/COLD POOL WILL FOLLOW
ON THE BACKSIDE THROUGH THE WESTERN GREAT LAKES AND INTO THE OHIO
VALLEY. DEEP NORTHERLY FLOW IN THIS SYSTEMS WAKE OVER THE CENTRAL
GREAT LAKES WILL ALLOW FOR SOLID COLD ADVECTION TO TAKE PLACE...AS
850 MB TEMPS LOWER INTO THE LOW SINGLE NUMBERS...WITH SLIGHTLY
NEGATIVE VALUES OVER LAKE HURON...PER 12Z EURO/NAM. AS SUCH...FULLY
ONBOARD WITH THE 12Z NAM 925 MB RH/LOW CLOUDS AS NORTHERLY FLOW
COMES OFF THE RELATIVELY WARM WATERS OF LAKE HURON SUNDAY NIGHT.
HAVE SUBSEQUENTLY RAMPED UP THE CLOUDS MONDAY MORNING...WHICH WILL
LIKELY TAKE MUCH OF THE DAY TO MIX OUT/ERODE...HOLDING MAXES CLOSE
TO 60 DEGREES. FAVORABLE RADIATING CONDITIONS MONDAY NIGHT EXPECTED
TO ALLOW MINS TO FALL INTO THE 40S.
STUBBORN HIGH PRESSURE AND RELENTLESS LOW RH VALUES THROUGH THE
COLUMN WILL REMAIN IN PLACE FOR THE ENTIRE EXTENDED PERIOD. FLOW
WILL CONTINUE TO BE WEAK UNDER AN OMEGA BLOCKING HIGH. TEMPERATURES
WILL TREND SLIGHTLY ABOVE NORMAL WITH NO THREAT OF PRECIPITATION.
&&
.MARINE...
WARMER AIRMASS AHEAD OF COLD FRONT...COUPLED WITH THE WEAKENING
PRESSURE GRADIENT AS THE FRONT APPROACHES IS TRANSLATING
TO WIND SPEEDS BELOW 25 KNOTS...AND WILL DROP THE SMALL CRAFT
ADVISORIES. HOWEVER...SHOWERS AND THUNDERSTORMS WILL LIKELY
DEVELOP...AND THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE INTO
TONIGHT. A SECONDARY UPPER WAVE AND COLD FRONT WILL LEAD TO
ADDITIONAL SHOWERS TOMORROW AND POSSIBLE THUNDERSTORMS. BRISK
NORTHERLY WINDS OF 20 TO 25 KNOTS WILL FOLLOW THIS FRONT...ALLOWING
LARGE WAVE TO BUILD OVER SOUTHERN LAKE HURON SUNDAY NIGHT INTO
MONDAY...WITH SMALL CRAFT ADVISORIES LIKELY NEED DURING THAT TIME
FRAME. HIGH PRESSURE WILL EXERT FAVORABLE INFLUENCE ON THE WATERS
DURING THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...ISSUED 1251 PM EDT SAT SEP 20 2014
//DISCUSSION...
FORCING ALONG LEAD OUTFLOW BOUNDARY/WEAK MCV CENTER SHOULD BRING SCT
CONVECTION TO LOWER MICHIGAN BY 17Z-19Z...WELL AHEAD OF THE SYNOPTIC
TROUGH AXIS WEST OVER WISCONSIN. THIS ACTIVITY WILL ORGANIZE TO SOME
DEGREE AS IT MOVES INTO TERMINALS...BUT GIVEN THE EARLIER ARRIVAL OF
ACTIVITY...INSTABILITY WILL REMAIN LIMITED AS SURFACE DEW POINTS
STRUGGLE TOWARDS 60F IN ADVANCE OF THIS INITIAL ACTIVITY.
AFTER THIS PUSH OF SHRAS/EMBEDDED THUNDER...HIGHER THETA-E AIR WILL
CONTINUE TO FUNNEL INTO AREA IN ADVANCE OF MAIN TROUGH...LEADING TO
A CONTINUATION OF RATHER DISORGANIZED CONVECTION INTO THE EVENING
GENERALLY SOUTH OF M 59. RENEWED ACTIVITY CAN THEN BE EXPECTED BY
LATE TONIGHT/SUNDAY MORNING AS MAIN UPPER SHORTWAVE DIGS INTO THE
AREA...DURING WHICH TIME CIGS WILL CONSISTENTLY DROP TO MVFR OR
PERHAPS IFR AT TIMES.
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE THAT A THUNDERSTORM WILL IMPACT KDTW BEYOND 22Z
THIS AFTERNOON.
* LOW CONFIDENCE IN CEILINGS BELOW 5000 FEET AFTER 22Z...WITH
PROGRESSIVELY HIGHER CONFIDENCE FROM TONIGHT INTO SUNDAY MORNING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...SAGINAW BAY AND THE NEARSHORE WATERS FROM
PORT AUSTIN TO HARBOR BEACH...UNTIL 8 PM SATURDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...DG
LONG TERM....SF/MM
MARINE.......SF
AVIATION.....DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 320 PM EDT SAT SEP 20 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210700- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 320 PM EDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY SOUTH OF INTERSTATE 69. AN ISOLATED SEVERE THUNDERSTORM RISK STILL EXISTS THROUGH 9 PM...MAINLY FROM DETROIT SOUTH. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE AGAIN AFTER 3 AM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AS COOLER AIR RUSHES INTO THE REGION. THESE THUNDERSTORMS WILL CARRY A HAZARD OF WIND GUSTS TO 40 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210700- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 320 PM EDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON INTO THIS EVENING. A RENEWED CHANCE OF THUNDERSTORMS WILL THEN OCCUR LATE TONIGHT. AN ISOLATED SEVERE THUNDERSTORM RISK STILL EXISTS THROUGH 9 PM AND AGAIN AFTER 3AM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AS COOLER AIR RUSHES INTO THE REGION. THESE THUNDERSTORMS WILL CARRY A HAZARD OF WIND GUSTS TO 40 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 526 PM EDT SAT SEP 20 2014 MIZ047-048-053-202230- BAY-MIDLAND-SAGINAW- 526 PM EDT SAT SEP 20 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AUBURN...MOVING EAST AT 85 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ESSEXVILLE AND BAY CITY BY 535 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 556 PM EDT SAT SEP 20 2014 MIZ047>049-053-054-060-061-202300- BAY-GENESEE-HURON-MIDLAND-SAGINAW-SHIAWASSEE-TUSCOLA- 556 PM EDT SAT SEP 20 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SEBEWAING TO SAGINAW TO 6 MILES NORTHEAST OF ST. CHARLES TO 11 MILES WEST OF CHESANING TO 15 MILES NORTHWEST OF LAINGSBURG...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SEBEWAING AND UNIONVILLE BY 605 PM EDT... REESE AND HENDERSON BY 610 PM EDT... OWOSSO AND LAINGSBURG BY 615 PM EDT... GAGETOWN AND VASSAR BY 620 PM EDT... CASS CITY AND PERRY BY 625 PM EDT... MILLINGTON AND LENNON BY 630 PM EDT... MOUNT MORRIS AND MAYVILLE BY 635 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MM
The Detroit radar (KDTX), 90 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous tree limbs up to 6 inches diameter blown down.
Power line reported down.
Tree limb reported down on road.
Numerous trees reported down.
Fire Department estimated a wind gust of 65 mph.
Multiple trees and power lines reported down.
Multiple trees and power lines reported down.
Multiple trees and power lines reported down.
Numerous tree branches and small tree reported blown down.
Large tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540329, 540321, 540322, 540320, 543316, 540325, 540326, 540319, 540327, 540323, 540324.